Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 90, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 3, 2005, 5:54 PM CDT for Dodge County, Minnesota. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2005, 5:54 PM CDT (22:54 UTC)
- Expired
- Sep 3, 2005, 6:47 PM CDT
- In force
- 53 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Dodge County, MN
The radar
The Minneapolis radar (KMPX), 106 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 6:05 PM CDT | TSTM WND GST 65 | West Concord, MN | |
| Sep 3, 6:17 PM CDT | TSTM WND GST 60 | Dodge Center, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 3, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 331 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2051 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 032254 SVRARX MNC039-040000- /O.NEW.KARX.SV.W.0090.050903T2254Z-050904T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 554 PM CDT SAT SEP 3 2005 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DODGE COUNTY IN SOUTHEAST MINNESOTA * UNTIL 700 PM CDT * AT 554 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL...AND DAMAGING WINDS 9 MILES NORTHWEST OF WEST CONCORD...OR ABOUT 12 MILES NORTHEAST OF OWATONNA. THE SEVERE THUNDERSTORM WAS MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WEST CONCORD AND COUNTY ROADS 20 AND 5 AROUND 605 PM... HIGHWAY 14 AND COUNTY 5 AND CLAREMONT AROUND 610 PM... BERNE AND COUNTY ROADS 3 AND 6 AROUND 615 PM... WASIOJA AND HIGHWAY 57 AND 570TH STREET AROUND 620 PM... KASSON AND MANTORVILLE AROUND 625 PM... THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL... AND DAMAGING WINDS AROUND 70 MPH. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS. LAT...LON 4419 9269 4418 9302 4385 9303 4387 9269 $$ RABERDING
4 follow-up statements
000 WWUS53 KARX 032307 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 607 PM CDT SAT SEP 3 2005 MNC039-040000- /O.CON.KARX.SV.W.0090.000000T0000Z-050904T0000Z/ DODGE MN- 607 PM CDT SAT SEP 3 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM FOR DODGE COUNTY... WEATHER SPOTTERS REPORTED 60 TO 65 MPH WINDS IN WEST CONCORD AT 605 PM. AT 607 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS AROUND 60 MPH EXTENDING FROM 17 MILES NORTH OF MANTORVILLE TO 14 MILES NORTH OF ALBERT LEA. THE SEVERE STORMS WERE MOVING SOUTHEAST AT 30 MPH. THE SEVERE THUNDERSTORMS WILL BE NEAR... COUNTY ROADS 3 AND 6 AND COUNTY ROADS 5 AND 6 AROUND 615 PM... BERNE AND WASIOJA AROUND 620 PM... MANTORVILLE AND GRAVES LANDING FIELD AROUND 625 PM... HAYFIELD AND KASSON AROUND 630 PM... OSLO AND COUNTY ROADS 6 AND 15 AROUND 640 PM... TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR AND STAY AWAY FROM WINDOWS LAT...LON 4419 9269 4418 9303 4385 9303 4387 9269 $$ MW
000 WWUS53 KARX 032322 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 621 PM CDT SAT SEP 3 2005 MNC039-040000- /O.CON.KARX.SV.W.0090.000000T0000Z-050904T0000Z/ DODGE MN- 622 PM CDT SAT SEP 3 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM FOR DODGE COUNTY... AT 617 PM...WEATHER SPOTTERS REPORTED 50 MPH WINDS AT KASSON...AND 60 MPH WINDS JUST WEST OF DODGE CENTER. PEA SIZE HAIL WAS ALSO REPORTED IN CLAREMONT. AT 622 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS AROUND 60 MPH EXTENDING FROM 13 MILES NORTH OF MANTORVILLE TO 5 MILES SOUTH OF DODGE CENTER. THE SEVERE STORMS WERE MOVING SOUTHEAST AT 40 MPH. THE SEVERE THUNDERSTORMS WILL BE NEAR... HIGHWAY 30 AND COUNTY 15 AROUND 630 PM... PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR AND STAY AWAY FROM WINDOWS LAT...LON 4419 9269 4418 9303 4385 9303 4387 9269 $$ MW
000 WWUS53 KARX 032332 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 632 PM CDT SAT SEP 3 2005 MNC039-040000- /O.CON.KARX.SV.W.0090.000000T0000Z-050904T0000Z/ DODGE MN- 632 PM CDT SAT SEP 3 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM FOR DODGE COUNTY... AT 632 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS AROUND 60 MPH EXTENDING FROM 10 MILES NORTH OF MANTORVILLE TO 6 MILES SOUTH OF DODGE CENTER. THE STORMS WERE MOVING SOUTHEAST AT 35 MPH. THE SEVERE THUNDERSTORMS WILL BE NEAR... OSLO AND HIGHWAY 30 AND COUNTY 15 AROUND 640 PM... TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR AND STAY AWAY FROM WINDOWS LAT...LON 4419 9269 4418 9303 4385 9303 4387 9269 $$ MW
000 WWUS53 KARX 032347 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 647 PM CDT SAT SEP 3 2005 MNC039-032357- /O.CAN.KARX.SV.W.0090.000000T0000Z-050904T0000Z/ DODGE MN- 647 PM CDT SAT SEP 3 2005 ...THE SEVERE THUNDERSTORM WARNING FOR DODGE COUNTY HAS BEEN CANCELLED... THE LINE OF THUNDERSTORMS HAS MOVED SOUTH AND EAST OF DODGE COUNTY. IMMINENT SEVERE WEATHER IS NO LONGER A THREAT. THEREFORE...THE SEVERE THUNDERSTORM WARNING FOR DODGE COUNTY HAS BEEN CANCELLED. TO CALL YOUR SEVERE WEATHER REPORT DIRECTLY INTO THE NATIONAL WEATHER SERVICE DIAL 6 0 8 7 8 2 1 8 9 4. LAT...LON 4419 9269 4418 9303 4385 9303 4387 9269 $$ MW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:56 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, Sep 3, 2:56 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 256 PM CDT SAT SEP 3 2005 .SHORT TERM...TONIGHT THROUGH TUESDAY FORECAST FOCUS IS ON RAIN CHANCES TONIGHT INTO SUNDAY...AND AGAIN ON TUESDAY. WARMER TEMPERATURES ALSO OF INTEREST. 19Z SURFACE ANALYSIS SHOWS HIGH PRESSURE EXTENDING NORTH-SOUTH FROM ONTARIO DOWN ACROSS WI INTO IL. VISIBLE SATELLITE IMAGERY SHOWING AN IMPRESSIVE CONVECTIVE COMPLEX ACROSS CENTRAL MN...AND A SEVERE THUNDERSTORM WATCH HAS JUST BEEN ISSUED. THIS COMPLEX DEVELOPED OVER ND LAST NIGHT ON THE NOSE OF THE BEST ELEVATED MOISTURE TRANSPORT/CONVERGENCE...AND HAS SURVIVED NEARLY 24 HOURS FEEDING OFF THIS SAME SUPPORT. REGIONAL RADAR LOOPS SHOW THIS CONVECTION NORTH OF A LINE FROM OWATONNA TO LAKE CITY TO MONDOVI AT 230 PM. SOUTH AND EAST PORTIONS HAVE WEAKENED...BUT WESTERN AREAS ARE RAMPING UP AGAIN WHERE THE BEST FORCING SUPPORT REMAINS. 12Z 03SEP05 MODEL SOLUTIONS IN REASONABLE AGREEMENT WITH THE MASS FIELDS...AND EVEN THE QPF...ALTHOUGH NONE HAVE A PARTICULARLY GOOD HANDLE ON THE CURRENT CONVECTIVE ACTIVITY. GFS IN PARTICULAR SEEMS TO BE OVER-DOING THE MCV DEVELOPING WITH THIS ACTION...AND MAY HAVE A BIT TOO MUCH QPF. LEANING MORE TOWARD THE NAM. SHOWERS AND THUNDERSTORMS TO CONTINUE TO REGENERATE THROUGH THE EVENING OVER WESTERN MN WHERE THE BEST MOISTURE TRANSPORT... INSTABILITY...AND SHEAR REMAIN FOCUSED. THIS SUPPORT DOES TRANSLATE EAST TOWARD THE FORECAST AREA TONIGHT...AND STEERING FACTORS WOULD FOCUS OVER OUR AREA. AS SUCH...HAVE RAISED POPS AND WORDING INTO THE CATEGORICAL RANGE. CANNOT COMPLETELY RULE OUT THE POTENTIAL FOR SOME MARGINALLY SEVERE HAIL AND WIND...BUT DEEP MOISTURE SUPPORT IS LACKING. FORECAST SOUNDINGS CONFIRM THE LACK OF DEEP MOISTURE...BUT THIS DRY AIR MAY ASSIST A WIND THREAT. CURRENT WATCH BOX IS JUST WEST/NORTH OF THE FORECAST AREA...AND RUNS THROUGH 9 PM. PREVIOUS FORECASTER ALSO NOTED THE POTENTIAL FOR SOME STORM TRAINING...AS THE ANCHOR POINT OF THE FORCING/DEVELOPMENT AREA LIES PERPENDICULAR TO THE EXPECTED STORM PROPAGATION. SOME LOCALIZED HEAVIER AMOUNTS ARE POSSIBLE IN NORTHWEST TO SOUTHEAST FASHION SOMEWHERE ALONG THE MISSISSIPPI RIVER VALLEY REGION. EXPECT THE CONVECTIVE COMPLEX TO SHIFT EAST INTO WI/IL BY MORNING... TAKING THE RAIN THREAT SLOWLY WITH IT. UPPER RIDGE THEN BUILDS AHEAD OF THE NEXT SHORT WAVE. SOUTHERLY WINDS INCREASE AGAIN IN ADVANCE OF THIS SYSTEM..AND THIS SHOULD HELP TEMPERATURES TO WARM NICELY. EXPECT TEMPERATURES TO GET ABOVE NORMAL FOR SUNDAY AND MONDAY...AND THIS WAS HANDLED IN THE PREVIOUS FORECAST. LOW PRESSURE AREA ASSOCIATED WITH THE NEXT SHORT WAVE TROUGH WILL DEEPEN OVER ND BY MONDAY...AND THIS LOW WILL MOVE NORTHEAST INTO WESTERN ONTARIO MONDAY NIGHT. COLD FRONT TRAILING THE LOW...ALONG WITH A LOBE OF THE SHORT WAVE TROUGH AND MOISTURE TRANSPORT INTO THE BOUNDARY...SHOULD RESULT IN A LINE OF CONVECTION ALONG THE FRONT. FRONT SHOULD MARCH EAST THROUGH THE AREA TUESDAY. .LONG TERM...TUESDAY NIGHT THROUGH NEXT SATURDAY MEDIUM RANGE MODELS ARE AT ODDS AT MID WEEK...WITH SOME SOLUTIONS FAVORING A WEAKER AND FURTHER NORTH SOLUTION...WHICH HANGS THE FRONTAL BOUNDARY UP OVER NORTHERN IL AND IA TUESDAY NIGHT THROUGH THURSDAY...WHILE OTHER SOLUTIONS DRIVING THE FRONT FURTHER SOUTH. WITH THE AREA UNDER THE MEAN UPPER RIDGE AXIS...THE WEAKER AND FURTHER NORTH SOLUTION HAS SOME MERIT...BUT MORE MEMBERS POINT TO A FURTHER SOUTH SOLUTION. FOR NOW HAVE NOT MADE TOO MANY CHANGES IN THE EXTENDED PERIOD...BUT STARTED TO BRIDGE THE GAP WITH THE ALIGNMENT OF SOME OF THE GRIDDED FIELDS. THIS WILL BEAR WATCHING IN THE COMING DAYS. RETURN FLOW AS A STRONGER SHORT WAVE MOVES ACROSS THE INTERMOUNTAIN WEST FOR THE LAST HALF OF THE WEEK SHOULD RESULT IN A CHANCE FOR MORE CONVECTION BY FRIDAY. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && MW
Hazardous weather outlook, Sep 3, 5:26 AM CDT, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 526 AM CDT SAT SEP 3 2005 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-041100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 526 AM CDT SAT SEP 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WARM FRONT SHIFTING NORTH THROUGH MINNESOTA WILL PROVIDE FOR ACTIVE WEATHER OVERNIGHT. SHOWERS AND THUNDERSTORMS COULD OCCUR ALONG THE FRONT IN CENTRAL MINNESOTA TODAY...HOWEVER A LARGER COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER EASTERN MINNESOTA NEAR MINNEAPOLIS BY MID-EVENING. THUNDERSTORMS ARE EXPECTED TO THEN MOVE AND DEVELOP SOUTHEAST...INTO SOUTHEASTERN MINNESOTA AND WESTERN WISCONSIN AFTER 9 PM TONIGHT. ALTHOUGH THE MOST FAVORABLE INSTABILITY AND WIND SHEAR FOR SEVERE STORMS IS CLOSER TO MINNEAPOLIS...A FEW STORMS AFFECTING AREAS NORTHWEST OF A LINE FROM AUSTIN MINNESOTA TO LA CROSSE WISCONSIN...TO MARSHFIELD...COULD BE SEVERE. THE MAIN THREATS ARE LARGE HAIL AND DAMAGING WINDS. AREAS SOUTH OF THAT LINE COULD SEE STORMS...HOWEVER THE MAIN THREAT WOULD BE HEAVY RAIN. THIS COMPLEX MAY HOLD NEARLY STATIONARY FOR A NUMBER OF HOURS... REGENERATING THUNDERSTORMS ALONG A BROAD LINE CENTERED ON THE MISSISSIPPI RIVER. THIS MEANS MANY STORMS COULD AFFECT THE SAME AREA...POSING A HEAVY RAINFALL THREAT...RESULTING IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MORE SCATTERED STORMS WILL BE POSSIBLE TUESDAY WHEN A COLD FRONT MOVES INTO THE AREA. THIS FRONT COULD STALL ACROSS THE AREA PROVIDING THUNDERSTORMS WEDNESDAY AS WELL. IT STILL REMAINS TOO EARLY TO DETERMINE THE SEVERE POTENTIAL WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LOOKING LIKELY TONIGHT...BETWEEN 9 PM AND 2 AM...ACROSS SOUTHEAST MINNESOTA AND WESTERN WISCONSIN. MOST LIKELY SPOTTERS NEAR AND NORTH OF I-90 WOULD BE CALLED UPON. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. BAUMGARDT
In the hours before
Special weather statement, Sep 3, 5:33 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 0533 PM CDT SAT SEP 03 2005 WIZ041-053-054-061-040200- CRAWFORD-GRANT-LA CROSSE-VERNON THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 765 IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING AREAS IN IOWA THIS WATCH INCLUDES 8 COUNTIES IN NORTH CENTRAL IOWA FLOYD MITCHELL IN NORTHEAST IOWA ALLAMAKEE CHICKASAW CLAYTON FAYETTE HOWARD WINNESHIEK IN MINNESOTA THIS WATCH INCLUDES 7 COUNTIES IN SOUTHEAST MINNESOTA DODGE FILLMORE HOUSTON MOWER OLMSTED WABASHA WINONA IN WISCONSIN THIS WATCH INCLUDES 4 COUNTIES IN SOUTHWEST WISCONSIN CRAWFORD GRANT VERNON IN WEST CENTRAL WISCONSIN LA CROSSE THIS INCLUDES THE CITIES OF...AUSTIN...CALEDONIA...CHARLES CITY... CRESCO...DECORAH...DODGE CENTER...ELKADER...LA CROSSE... NEW HAMPTON...OELWEIN...ONALASKA...OSAGE...PLATTEVILLE... PRAIRIE DU CHIEN...ROCHESTER...RUSHFORD...VIROQUA...WABASHA... WAUKON AND WINONA.
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 6:18 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted | 57 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.